Clinical trial recruitment: Ethical dilemma revisited

A reader pointed out that a post on clinical trial recruitment missed some information about a patient who participated in the initial clinical trial of "Visilizumab" (Nuvion). The drug test caused his joints to lock and left him in severe pain.

The post highlighted the negatives of the man's experience:

I felt dehydrated and had thrown up just after arriving home. My [bowel] movements had slowed and the blood was gone, but there was still frequency to deal with. After queuing up some drinks for the night (Mom's tend to ensure that regardless of your age), I drifted off. After a few hours I experienced something I'll never forget. [boldface added]

As I had received the infusions, I hadn't increased my consumption of fluids, and due to the nausea and bowel activity, my body had become severely dehydrated. As I slept, my joints locked and I was literally woken from a deep sleep at 2 a.m. with an agonizing pain. I wasn't able to walk and had to be helped to the car as my parents raced to get me back to the hospital.

(source: Gastrointestinal Research Center Newsletter)

However, the reader pointed out that the account above did not take into account the full newsletter. After the joint-locking incident, there was more information:

(1) The protocols for administering Visilizumab (Nuvion) were changed

(2) After rushing to the hospital at 2am for painful joints, the patient was treated and reported "beginning to feel better than I had in weeks"

(3) After the trial, the patient's UC was in remission via Purinethol (6-MP) and Asacol

(All information regarding this patient was taken from a Gastrointestinal Research Center Newsletter)

Upon further examination, the patient's report of "feeling better than I had in weeks" may be an exaggeration. The joint pain incident was mentioned in the Nuvion consent form for their next clinical trial. Specifically, the consent form reads:

One patient experienced severe knee pain that resolved slowly over two weeks after receiving visilizumab. [boldface added]

There is a disconnect between the patient feeling better the night of the knee pain onset and the "pain resolving slowly over two weeks." Perhaps, the patient was given strong pain killers.

Regardless of the patient's experiences that night, the main point of the original post was to point out that clinical trial recruitment often downplays serious side effects while telling patients how they are "helping humanity." The patient's intentions are admirable, indeed unassailable.. However, recruitment is an expensive business and, in the case of new biologic drugs, it pays to downplay the side effects.

Even the CCFA-funded medical journal, Inflammatory Bowel Diseases, voices concern about the ethics of gastroenterologists being paid to recruit patients and the blurring line between regular care and clinical trials. Titled "Ethical issues concerning therapeutic studies in inflammatory bowel disease", a March 2007 article recommends the following measures:

(1) Payment of participants to emphasize that the research study is different from clinical care

(2) Consent by an investigator other than the treating physician

(3) Disclosing conflicts of interest to the patient and the medical community in presentations and publications.

However, these "ethics" may become less of an issue in western countries in the future as clinical trials are now being outsourced to India and China at an accelerated rate. (Another posting may take a close look at India, where, in 2005, the Indian equivalent of the FDA had only three pharmacists and no physicians on staff to regulate clinical trials.)